ZocdocAnswersCramping from Mirena IUD - is this normal?

Question

Cramping from Mirena IUD - is this normal?

I have had a Mirena IUD for about 2 years. And about every 1-2 months for about 4-5 days I get intense, very painful cramps. No bleeding but always the intense pain, to the point of waking me up in the middle of the night. I have to take Ibuprophen constantly for the whole duration or the pain is intolerable. Is this normal? I asked my gynecologist and all she said was that I had to either deal with it or get it removed. Which left me feeling pretty hopeless. Any info or recommendations would be very much appreciated.

Answer

I recommend discussing your concern with your doctor. Generally speaking, the Mirena IUD is a very safe and effective form of contraception. Most women who have the device do not have any major side effects or complications. However, there are well known side effects that can occur. One of the primary side effects is irregular bleeding, which may occur in more than 10% of people who use the device. A somewhat smaller percentage will have intermittent and unpredictable cramping which may or may not be accompanied by bleeding. The main thing to make certain of with any abdominal pain in the setting of an IUD is to make sure that the device is in the proper place and is not migrating out of the uterus. This is especially important if the pain is severe and persistent without relenting. In this case, your doctor will usually want to perform an ultrasound or an x-ray to verify the position of the device (especially if you can't feel the string in position inside the vagina). Assuming however that the position of the device is adequate, then the only permanent treatment for the side effects is removing the device and using a different type of contraception. Again, this is something to discuss with your regular doctor in more detail.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.